Journal of Mathematical Fluid Mechanics

, Volume 20, Issue 3, pp 1269–1315 | Cite as

Analytic Current–Vortex Sheets in Incompressible Magnetohydrodynamics

  • Olivier Pierre


In this paper, we address the problem of current–vortex sheets in ideal incompressible magnetohydrodynamics. More precisely, we prove a local-in-time existence and uniqueness result for analytic initial data using a Cauchy–Kowalevskaya theorem.


Magnetohydrodynamics current–vortex sheet Cauchy–Kowalevskaya theorem 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


Compliance with ethical standards

Conflict of interest

The author declares that he has no conflict of interest.


  1. 1.
    Adams, R.A., Fournier, J.J.F.: Sobolev Spaces, Pure and Applied Mathematics, vol. 140, 2nd edn. Academic Press, Amsterdam (2003)Google Scholar
  2. 2.
    Alì, G., Hunter, J.K.: Nonlinear surface waves on a tangential discontinuity in magnetohydrodynamics. Quart. Appl. Math. 61(3), 451–474 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Alinhac, S., Métivier, G.: Propagation de l’analyticité locale pour les solutions de l’équation d’Euler. Arch. Ration. Mech. Anal. 92(4), 287–296 (1986)CrossRefzbMATHGoogle Scholar
  4. 4.
    Ambrose, D.M., Masmoudi, N.: Well-posedness of 3D vortex sheets with surface tension. Commun. Math. Sci. 5(2), 391–430 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Axford, W.I.: Note on a problem of magnetohydrodynamic stability. Can. J. Phys. 40(5), 654–656 (1962)ADSCrossRefzbMATHGoogle Scholar
  6. 6.
    Bardos, C., Benachour, S.: Domaine d’analycité des solutions de l’équation d’Euler dans un ouvert de \(R^{n}\). Ann. Scuola Norm. Sup. Pisa Cl. Sci. 4(4), 647–687 (1977)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Baouendi, M.S., Goulaouic, C.: Le théorème de Nishida pour le problème de Cauchy abstrait par une méthode de point fixe. In: Équations aux dérivées partielles (Proceedings of Conference Saint-Jean-de-Monts, 1977), Lecture Notes in Mathematics, vol. 660, pp. 1–8. Springer, Berlin (1978)Google Scholar
  8. 8.
    Benzoni-Gavage, S., Serre, D.: Multidimensional Hyperbolic Partial Differential Equations: First-Order Systems and Applications. Oxford University Press, Oxford (2007)zbMATHGoogle Scholar
  9. 9.
    Brezis, H.: Analyse fonctionnelle. Collection Mathématiques Appliquées pour la Maîtrise. [Collection of Applied Mathematics for the Master’s Degree]. Masson, Paris, (1983). Théorie et applications. [Theory and applications]Google Scholar
  10. 10.
    Blokhin, A., Trakhinin, Y.: Stability of Strong Discontinuities in Fluids and MHD. In: Friedlander, S., Serre, D. (eds.) Handbook of Mathematical Fluid Dynamics, vol. 1, pp. 545–652. Elsevier, Amsterdam (2002)CrossRefGoogle Scholar
  11. 11.
    Chandrasekhar, S.: Hydrodynamic and Hydromagnetic Stability. The International Series of Monographs on Physics. Clarendon Press, Oxford (1961)Google Scholar
  12. 12.
    Coulombel, J.-F., Morando, A., Secchi, P., Trebeschi, P.: A priori estimates for 3D incompressible current–vortex sheets. Commun. Math. Phys. 311(1), 247–275 (2012)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Chen, G.-Q., Wang, Y.-G.: Existence and stability of compressible current-vortex sheets in three-dimensional magnetohydrodynamics. Arch. Ration. Mech. Anal. 187(3), 369–408 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Delort, J.-M.: Existence de nappes de tourbillon en dimension deux. J. Am. Math. Soc. 4(3), 553–586 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Evans, L.C.: Partial Differential Equations. Graduate Studies in Mathematics, vol. 19. American Mathematical Society, Providence (1998)Google Scholar
  16. 16.
    Kukavica, I., Vicol, V.: On the radius of analyticity of solutions to the three-dimensional Euler equations. Proc. Am. Math. Soc. 137(2), 669–677 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kukavica, I., Vicol, V.: The domain of analyticity of solutions to the three-dimensional Euler equations in a half space. Discrete Contin. Dyn. Syst. 29(1), 285–303 (2011)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Kukavica, I., Vicol, V.: On the analyticity and Gevrey-class regularity up to the boundary for the Euler equations. Nonlinearity 24(3), 765–796 (2011)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Lannes, D.: Well-posedness of the water-waves equations. J. Am. Math. Soc. 18(3), 605–654 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Lannes, D.: The Water Waves Problem: Mathematical Analysis and Asymptotics, vol. 188. American Mathematical Society, Providence (2013)zbMATHGoogle Scholar
  21. 21.
    Lebeau, G.: Régularité du problème de Kelvin-Helmholtz pour l’équation d’Euler 2d. ESAIM Control Optim. Calc. Var. 8, 801–825 (2002). A tribute to J. L. LionsMathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Levermore, C.D., Oliver, M.: Analyticity of solutions for a generalized Euler equation. J. Differ. Equ. 133(2), 321–339 (1997)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Nirenberg, L.: An abstract form of the nonlinear Cauchy–Kowalewski theorem. J. Differ. Geom. 6, 561–576 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Nishida, T.: A note on a theorem of Nirenberg. J. Differ. Geom. 12(4), 629–633 (1978). 1977MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Sedenko, V.I.: Solvability of initial-boundary value problems for the Euler equations of flows of an ideal incompressible nonhomogeneous fluid and an ideal barotropic fluid that are bounded by free surfaces. Math. Sb. 185(11), 57–78 (1994)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Sulem, C., Sulem, P.-L., Bardos, C., Frisch, U.: Finite time analyticity for the two- and three-dimensional Kelvin–Helmholtz instability. Commun. Math. Phys. 80(4), 485–516 (1981)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Sun, Y., Wang, W., Zhang, Z.: Nonlinear stability of current-vortex sheet to the incompressible MHD equations. arXiv e-prints (2015)Google Scholar
  28. 28.
    Syrovatskiĭ, S.I.: The stability of tangential discontinuities in a magnetohydrodynamic medium. Zurnal Eksper. Teoret. Fiz. 24, 622–629 (1953)Google Scholar
  29. 29.
    Trakhinin, Y.: On the existence of incompressible current–vortex sheets: study of a linearized free boundary value problem. Math. Methods Appl. Sci. 28(8), 917–945 (2005)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Trakhinin, Y.: The existence of current–vortex sheets in ideal compressible magnetohydrodynamics. Arch. Ration. Mech. Anal. 191(2), 245–310 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Triebel, H.: Theory of function spaces. Modern Birkhäuser Classics. Birkhäuser/Springer Basel AG, Basel, (2010). Reprint of 1983 edition [MR0730762], Also published in 1983 by Birkhäuser Verlag [MR0781540]Google Scholar
  32. 32.
    Zuily, C.: Éléments de distributions et d’équations aux dérivées partielles : cours et problèmes résolus. Dunod, Sciences sup (2002)Google Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Laboratoire de Mathématiques Jean Leray UMR CNRS 6629Université de NantesNantes Cedex 03France

Personalised recommendations